Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 29, NWS Springfield, MO

August 16, 2018Bourbon County, Kansas

NWS Springfield, MO issued this flash flood warning at Aug 16, 2018, 7:44 PM CDT for Bourbon County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2018, 7:44 PM CDT (00:44 UTC)
Expired
Aug 17, 2018, 1:45 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 123 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 8:00 PM CDTFLASH FLOODFort Scott, KSSTREET FLOODING OCCURRED WITHIN TOWN OF FORT SCOTT, KS FROM HEAVY RAINFALL. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1344 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

534 
WGUS53 KSGF 170044
FFWSGF
KSC011-170645-
/O.NEW.KSGF.FF.W.0029.180817T0044Z-180817T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
744 PM CDT THU AUG 16 2018

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Bourbon County in southeastern Kansas...

* Until 145 AM CDT Friday.

* At 744 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Fort Scott...                     Marmaton...
  Bronson...                        Uniontown...
  Fulton...                         Redfield...
  Mapleton...                       Harding...
  Pawnee Station...                 Hiattville...
  Petersburg...                     Hammond...
  Devon...                          Garland...
  Porterville...                    Xenia...

This warning includes but is not limited to the following low water
crossings...
Highway 31 at Little Osage River 5 miles west of Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3804 9508 3803 9461 3767 9462 3767 9500
      3768 9500 3768 9509

$$

Burchfield
2 follow-up statements
012 
WGUS73 KSGF 170605
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
105 AM CDT FRI AUG 17 2018

KSC011-170645-
/O.CON.KSGF.FF.W.0029.000000T0000Z-180817T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-
105 AM CDT FRI AUG 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR
BOURBON COUNTY...

At 103 AM CDT, local law enforcement reported water had started to 
recede but some lingering flooding remained from heavy rain due to a 
thunderstorm over the warned area. Up to two inches of rain have 
already fallen. Flash flooding is expected to continue.

This warning includes but is not limited to the following low water
crossings...
Highway 31 at Little Osage River 5 miles west of Fulton.

Additional rainfall amounts of a half inch are possible in the 
warned area over the next hour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3804 9508 3803 9461 3767 9462 3767 9500
      3768 9500 3768 9509

$$

Hatch
551 
WGUS73 KSGF 170637
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
137 AM CDT FRI AUG 17 2018

KSC011-170647-
/O.EXP.KSGF.FF.W.0029.000000T0000Z-180817T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-
137 AM CDT FRI AUG 17 2018

...THE FLASH FLOOD WARNING FOR BOURBON COUNTY WILL EXPIRE AT 145 AM
CDT...

The threat for rapid rises in water levels has diminished. Flash
flooding is no longer expected to pose a threat to life or property.
Please continue to heed any remaining road closures.

LAT...LON 3804 9508 3803 9461 3767 9462 3767 9500
      3768 9500 3768 9509

$$

Hatch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 6:22 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 16, 6:22 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
622 PM CDT Thu Aug 16 2018

.SHORT TERM...(This evening through Friday)
Issued at 237 PM CDT Thu Aug 16 2018

A couple of upper level impulses will interact with a quasi-
stationary front to produce some strong to severe thunderstorms
into this evening. The surface front is currently located from
about Columbia to Joplin. The first upper level impulse is
currently moving out of northeastern NE into IA. Convection is
beginning to fire ahead of this impulse from southern IA into
northeast KS. The second impulse is a leftover MCV currently
moving into north central OK. Visible satellite imagery is
showing what looks like an old outflow boundary extending from
north central AR through north central OK. This seems to be
providing the focus for the northeast OK storms at this time.

Convection associated with these impulses will be on the increase
from late this afternoon into this evening. These storms will
eventually congeal into a complex as they move through the area
overnight. Primary severe threats will be strong winds and large
hail. As the front shifts southward on Friday...afternoon
convection will be more confined to the MO-AR border region.
Temperatures overnight will fall to around 70 with highs on Friday
in the mid to upper 80s.

.LONG TERM...(Friday Night through Thursday)
Issued at 237 PM CDT Thu Aug 16 2018

There will be a brief lull in the weather from Friday night into
early Sunday. It should be dry with daytime highs in the upper 80s
and overnight lows around 70.

The next system begins to approach the area Sunday as a short wave
moves up over the ridge and begins to dig into the Central Plains.
This system should bring some more widespread rain to the area
which will provide further drought relief. This system will
affect the weather over the region through Tuesday. By Tuesday
night...high pressure begins to move back in both at the surface
and aloft. This will bring in a cooler and drier Canadian air mass that
will remain over the area through the forecast period. Highs mid
to late week will be in the low to mid 80s with lows in low to mid
60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 612 PM CDT Thu Aug 16 2018

Convection has developed over southeast Kansas and northeast
Oklahoma and will begin to affect the KJLN terminal by 00z. Two
areas to the northwest and southwest of the area will eventually
congeal into a convective complex later this evening. This will
affect all terminals by 03-05z and continue to affect the area
overnight. Outside of thunderstorm areas...VFR conditions will
prevail but will definitely have MVFR ceilings and visibilities
where thunderstorms are occurring.

Thunderstorms will once again fire during the afternoon on Friday.
At this time expect this activity to be primarily along the MO-AR
border but could affect all three aerodromes.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Gaede
Hazardous weather outlook, Aug 16, 7:35 PM CDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
735 PM CDT Thu Aug 16 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
735 PM CDT Thu Aug 16 2018

...SEVERE THUNDERSTORM WATCH NUMBER 339 IN EFFECT UNTIL 1 AM
CDT...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

  Strong to severe thunderstorms have developed out ahead of a
  cold front and upper level disturbance this evening. These
  storms will continue to move into the Missouri Ozarks through
  the overnight hours.

  This line of storms will be west of an Eldon to Hartville to
  Gainesville line by 9PM...and along a Rolla to Salem to Alton
  line by midnight. Hail up to the size of quarters and damaging
  thunderstorm wind gusts up to 60 mph will be the primary
  severe weather risks.

  If thunderstorms can develop and move across the same
  locations, some localized flooding will be possible in
  addition to the severe storms. This will occur south and west
  of an Alton to Gainesville to Nevada line through the
  overnight hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Heat index values in the mid to upper 90s will be possible
  Friday and Saturday afternoons primarily across southern
  Missouri and extreme southeast Kansas.

  Additional showers and thunderstorms are possible Friday
  into the early of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed west of Highway 63 before 10PM
  and east of Highway 63 after 10 PM.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Gaede

In the hours before

Special weather statement, Aug 16, 6:27 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Springfield MO
627 PM CDT THU AUG 16 2018

MOZ088-170015-
Jasper MO-
627 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR JASPER COUNTY UNTIL 715 PM CDT...

At 627 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pittsburg to near Seneca. Movement was
east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Joplin...                         Carthage...
Webb City...                      Carl Junction...
Galena...                         Oronogo...
Carterville...                    Duquesne...
Sarcoxie...                       Duenweg...
Jasper...                         Airport Drive...
Alba...                           Purcell...
Carytown...                       Fidelity...
Asbury...                         Neck City...
Avilla...                         Brooklyn Heights...

This includes the following highways...
 Interstate 44 between mile markers 10 and 31.
 Interstate 49 between mile markers 36 and 56.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Kansas...and southwestern Missouri.

LAT...LON 3735 9462 3735 9409 3705 9406 3706 9462
TIME...MOT...LOC 2327Z 256DEG 24KT 3734 9466 3692 9461

Raberding
Local storm report, Aug 16, 7:22 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
722 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TSTM WND GST     3 S HAMMOND             37.89N 94.70W
08/16/2018  E59 MPH          BOURBON            KS   TRAINED SPOTTER

            SPOTTER MEASURED WIND GUST OF 59MPH.

&&

KP
Local storm report, Aug 16, 7:26 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
726 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             FORT SCOTT              37.84N 94.71W
08/16/2018  E1.00 INCH       BOURBON            KS   TRAINED SPOTTER

            SPOTTER REPORTED 1.00" HAIL IN FORT SCOTT,
            KS.

&&

KP
Special weather statement, Aug 16, 7:28 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Springfield MO
728 PM CDT THU AUG 16 2018

MOZ088-089-094-170115-
Jasper MO-Dade MO-Lawrence MO-
728 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE...NORTHEASTERN
JASPER AND SOUTHERN DADE COUNTIES UNTIL 815 PM CDT...

At 727 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lamar, moving north at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lockwood...                       Miller...
Everton...                        Halltown...
Avilla...                         South Greenfield...
Red Oak...                        Maple Grove...
Pennsboro...                      Dudenville...
Meinert...

This includes Interstate 44 between mile markers 55 and 58.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Missouri.

LAT...LON 3717 9420 3734 9420 3736 9416 3735 9409
      3739 9407 3742 9362 3728 9363 3728 9361
      3716 9361
TIME...MOT...LOC 0027Z 185DEG 36KT 3744 9423

Raberding
Local storm report, Aug 16, 7:35 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND GST     3 S HAMMOND             37.89N 94.70W
08/16/2018  E59 MPH          BOURBON            KS   TRAINED SPOTTER

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 3
            S HAMMOND. SPOTTER MEASURED WIND GUST OF
            59MPH.

&&

KP

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:25 PM CDTSevere Thunderstorm WarningSGFBourbon, Crawford50 min
Aug 17, 8:42 AM CDTAreal Flood WarningSGFCherokee, Crawford6 hr

Nearby

Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.